Hail, Crook
- When
- July 7, 1:55 PM MST
- Where
- Crook County, 5 mi SW of Moorcroft
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.209, -105.021
A severe thunderstorm produced quarter sized hail near Moorcroft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail near Moorcroft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 10:36 AM MST, 3 hours 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1136 AM MDT Sat Jul 7 2018
.DISCUSSION...(Today Through Friday)
Issued at 248 AM MDT Sat Jul 7 2018
08z surface analysis had warm front from eastern MT into
southeast SD and a trough from eastern MT into central CO. Water
vapor showed upper ridge central over NV/CO with some high clouds
moving across WY toward the CWA.
Today, thermal ridge peaks over the CWA with potential temperatures
well into the 90s to 104F. Dew points pushing into the 60s on the SD
plains will support heat advisory readings this afternoon into the
early evening hours. MLCIN should suppress convection until 23z
after which, some terrain based activity will develop over WY and
move toward the area.
Tonight, weak cool front will slip into the CWA as a weak 700mb
trough moves through flattening upper ridge. This feature will be
focus for TSRA, which should be elevated after sunset. Surface
based convection in the early evening possible with marginal shear
supportive of an isolated T+ threat over northeast WY/northwest
SD. Activity may linger overnight in the far north. Temperatures
will be near guidance.
Sunday, frontal boundary sinks slowly south with temperatures a few
degrees cooler than today. MLCIN holds tight most places until the
early evening hours when TSRA may occur over south central SD and
far northwest SD.
Monday/Tuesday, upper/thermal ridge builds back into the region
bringing hot temperatures, especially Tuesday. TSRA chances remain
low, but given upper ridge position over the central plains and
southwest/west flow aloft, might see a ridge-riding shortwave
assist a few storms, especially at night given low level
jet/850-700mb theta-e advection.
Rest of next week, upper ridge flattens with west/northwest flow
aloft. Pattern will bring a series of weak disturbances and
warm/cold fronts each of which may produce some storms.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1130 AM MDT Sat Jul 7 2018
VFR conditions are generally expected through the forecast
period. Breezy southerly winds will continue across areas east of
the Black Hills today, especially over south central SD. Isolated
showers and thunderstorms are possible from northeast WY to
northwest SD late this afternoon and evening, with a few strong
storms possible.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ002-
012-013-025>027-030-031-041-042-044-047-072>074.
Heat Advisory until 7 PM MDT /8 PM CDT/ Sunday for SDZ014-032-
043-046-049.
WY...None.
&&
DISCUSSION...Helgeson
AVIATION...15Hazardous Weather Outlook National Weather Service Rapid City SD 634 AM MDT Sat Jul 7 2018 SDZ001-024-025-028-029-072-WYZ054>058-071-081300- Harding-Northern Black Hills-Northern Foot Hills- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 634 AM MDT Sat Jul 7 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms, possibly strong to marginally severe, could develop late this afternoon and evening across the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday into early next week across parts of the area, mainly during the late afternoon and evening hours. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-012-013-081300- Perkins-Butte-Northern Meade Co Plains- 634 AM MDT Sat Jul 7 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect for this afternoon. High temperatures will be around 100 degrees across the area, with heat index values as high as 105. Isolated thunderstorms, possibly strong to marginally severe, could develop late this afternoon and evening across the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday into early next week across parts of the area, mainly during the late afternoon and evening hours. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-027-030-031-041-042-044-047-073-074-081300- Rapid City-Southern Foot Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Bennett-Todd- Southern Meade Co Plains-Hermosa Foot Hills- 634 AM MDT Sat Jul 7 2018 /734 AM CDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect for this afternoon. High temperatures will be around 100 degrees across the area, with heat index values as high as 105. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday evening. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-046-049-081300- Ziebach-Haakon-Jackson-Mellette-Tripp- 634 AM MDT Sat Jul 7 2018 /734 AM CDT Sat Jul 7 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect through early Sunday evening. Heat index values as high as 105 are expected this afternoon and Sunday afternoon across much of the area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday evening. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
232 PM MDT SAT JUL 7 2018
WYZ056-058-072100-
Weston WY-Western Crook WY-
232 PM MDT SAT JUL 7 2018
...STRONG THUNDERSTORM OVER NORTHWESTERN WESTON AND SOUTHWESTERN
CROOK COUNTIES...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Moorcroft, or 25 miles east of Gillette, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moorcroft, Pine Haven and Keyhole Reservoir.
This Includes Interstate 90 in Wyoming between Mile Markers 148 and
166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4439 10508 4441 10474 4414 10469 4410 10508
4424 10509 4438 10509
TIME...MOT...LOC 2032Z 246DEG 28KT 4422 10498
JCThe Rapid City radar (KUDX), 175 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761448.